PROVIDENCE, R.I. (WPRI) — In Rhode Island alone, more than 150 people have died from an opioid overdose this year.
Health officials are warning doctors and patients about the potentially fatal consequences of mixing prescription painkillers and popular sedatives like Valium and Xanax.
On Wednesday, the FDA announced it will add a boxed warning, their strongest warning, to more than 400 medications.
Doctor Nicole Alexander-Scott, Director of the Rhode Island Department of Health, is hopeful that the warnings will cut down on overdose deaths.
“We have to raise awareness about the dangers of co-prescribing benzodiazopenes, which are sedatives, with opioids at the same time. Both providers and consumers, patients may not have been aware of those dangers,” explained Alexander-Scott.
In February, Alexander-Scott led a group of public health officials who sent a petition to the FDA calling for stronger warning labels on hundreds of painkillers and sedatives that could lead to dangerous drug interactions.
“As a state, we have a high rate of co-prescribing benzodiazopenes with opioids, it’s almost 33%,” she said. “And that’s too many. That’s a number we can decrease.”
According to the FDA, nationwide, the number of opioid patient receiving sedatives spiked by 41% between 2002 to 2014, that’s about 2.5 million patients.
Alexander-Scott is proud of Rhode Island’s role in the label change, “this is a huge accomplishment with Rhode Island as a leader to be able to say the FDA heard us.”